Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 154, NWS Pittsburgh, PA

July 28, 2003Preston County, West Virginia; Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Jul 28, 2003, 1:30 PM EDT for Preston County, West Virginia; Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2003, 1:30 PM EDT (17:30 UTC)
Expired
Jul 28, 2003, 4:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Garrett County, MD, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 281733
FFWPBZ
MDC023-WVC077-282030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 430 PM EDT

* AT 130 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY 
HEAVY RAIN WILL CONTINUE TO MOVE ACROSS PRESTON COUNTY, WEST 
VIRGINIA, AND GARRETT COUNTY, MARYLAND. OVER 2.5 INCHES OF RAIN HAVE 
BEEN REPORTED. ADDITIONAL HEAVY RAIN WILL CAUSE FLOODING ALONG SMALL 
STREAMS AND IN POOR DRAINAGE AREAS THIS AFTERNOON. 

* LOCATIONS IN THE WARNING INCLUDE...MOUNTAIN LAKE PARK AND   TERRA 
ALTA...ROWLESBURG...OAKLAND. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:43 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 28, 11:43 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1143 AM EDT MON JUL 28 2003

WL UPDATE ZNS TO ADD CHC SHWRS/TSTMS ACRS NRN HALF CWA FOR THIS AFTN
IN ASSOCIATION WITH SHRTWV MOVG EWD THRU OH. FURTHER SOUTH INVOF
FRONT...WL KEEP SCT SHWRS/TSTMS NRN WV...AND LKLY POPS WV/MD MTN
ZNS.

APCHG SHRTWV SHUD BRING ENOUGH CLD CVR WITH IT TO HOLD TEMPS DOWN
DURG AFTN. WL ADJUST MAXS DOWN A NOTCH.

NO CHGS TO LTR PDS.

FCSTID =   14

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 28, 5:15 AM EDT, 8 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 AM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT LIKELY TODAY.

In the hours before

Special weather statement, Jul 28, 10:52 AM EDT, 2 hours 38 minutes before
MDZ001-WVZ023-041-281600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EDT MON JUL 28 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH THE AREA...

AT 10:50 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO PRESTON AND TUCKER
COUNTIES IN WEST VIRGINIA.  THESE STORMS ARE MOVING EAST AT 25 MPH
AND WILL ENTER GARRETT COUNTY MARYLAND BY 11:00 AM.

LOCATIONS THAT WILL EXPERIENCE BRIEF HEAVY RAINFALL...GUSTY WINDS TO
35 MPH...AND DANGEROUS LIGHTNING INCLUDE TUNNELTON...AMBLERSBURG AND
PARSONS IN WEST VIRGINIA...AND OAKLAND IN MARYLAND.

BE ALERT IF YOU ARE DRIVING IN THIS AREA AS THERE MAY BE PONDING OF
WATER AND REDUCED VISIBILITY ON U.S ROUTE 50 AND OTHER AREA ROADWAYS.

IF YOU EXPERIENCE STORM-RELATED DAMAGE OR HIGH WATER...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:31 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio29 min

Nearby

Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.